It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board

  • Long Term Effects of Medication

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 02-17-2003, 07:47 AM   #1
    worried-mom
    Newbie
     
    Join Date: Feb 2003
    Posts: 2
    worried-mom HB User
    Unhappy Long Term Effects of Medication

    I'm trying to research the long tern effects of using stimulants to treat ADHD. I understand there are no clinical studies on the long term effects, but considering the length of time the drug has been around, I can't believe there isn't information available providing statistics on patients that used the drug many (say 20 or 30) years ago. I'd like to know...
    - What is the average length of time most patients use Ritalin?
    - Do many children out-grow the behaviors that make them unable to function at an acceptable level? (impulsive and hyperactive ADD) If so, what age is most common?
    - What percentage of patients experience the potential immediate adverse effects of Ritalin, such as rapid heart rate, increased blood pressure, convulsions, depression, dizziness, nervousness, nausea, stomach pain, weight loss, etc.?
    - Of patients that took stimulant drugs on a long term basis (over a year), what medical conditions, if any, have surfaced down the road? What percentage of patients had these conditions?
    I'm really struggling with the decision of medicating my child, and I'm not satisfied with the unknown long term effects. I feel I need to know more about the people that have taken Ritalin on a long term basis, but after several days of searching I have more questions than answers. Does anyone have personal experience with this or know of a good resource to answer some of these questions? To other parents who have agreed to medicate - are you comfortable with your decision? What lead you to be comfortable? I'm just struggling with this and am wondering how other concerned parents have made the choice.

     
    Sponsors Lightbulb
       
    Old 02-17-2003, 08:41 AM   #2
    JeffRMom
    Junior Member
     
    Join Date: Feb 2003
    Location: Plano, TX
    Posts: 41
    JeffRMom HB User
    Post

    I have struggled since my son was in first grade and he is in second grade now. The teachers are coming down harder on him than any other kids as I believe they have labelled him quietly. I tried so hard to work with the teachers and finally decide to switch my son to another school in Jan as he was beginning to show sign of anxiety and developed tics. He is treated more fairly in his new school and very happy there, but he still have problems with completing his school works. I have tried different natural nutritional supplements and believed it has helped but no enough to meet the school expectation.

    My son is smart and I do not want him to not able to be his best due to his inability to focus his attention. We decided to giv Strattera a try since it is non-stimulant and we decide that we will stop the med if we see persistent side effects. I am still very worried about the short term and long term side effects but I am willing to give Straterra a try, hoping that the pros will outweigh the cons. I have the fear that if I do not give him the med, he future is limited, but I am also worried about the unknown long term side effects! I now believe if we as parents have tried all means and research all we can, we should be comfortable with our decision as we have tried our best to care for and love our kids! One last thing that has helped me is my son's peditrician has told me that I CAN always stop the med if I want to. It is not a one way street with no change to turn back, but it may be the right decision! Today is my son's second day on med and I am very anxious to see if it helps him in school.

    As I have stated before, to med or not to med my son is the hardest decision in my life. You will come to making your own decision when the time is right. Good luck!

     
    Old 02-17-2003, 12:03 PM   #3
    addvocate
    Inactive
     
    Join Date: Jan 2003
    Posts: 77
    addvocate HB User
    Post

    Dear Worried Mom,
    None of us wanted to believe that we had to medicate our kids. Hyperparenting DOES NOT work, I know I tried it. Underachieving is not a crime. Letting a child fail is. When the realization becomes that your child is failing school and failing socially, and you are exhausted and have tried every alternative available to you - I finally realized that I could not make the difference. I know my child is not stupid, it wasn't that there was no motivation to succeed, it could not happen. Ritalin has been around for more than 25 years. Please go to CHADD. You will find addults with stories about what it was like to go untreated, as well as those that were diagnosed early. Let experience help guide you, rather than opinions. Best of luck!

     
    Old 02-17-2003, 07:07 PM   #4
    JeffRMom
    Junior Member
     
    Join Date: Feb 2003
    Location: Plano, TX
    Posts: 41
    JeffRMom HB User
    Post

    Worried-mom, my son's teacher told me that he did not complain of any discomfort at school today. His morning work and attentiveness were pretty the same but he was more attentive after lunch than he normally is, which she thought was strange as she expected his attention to wear off as the day goes by. I think that is because Strattera is not a stimulant med and work through the body system more slowly.

    He was quite tired after school but still wanted to go to his Taekwondo class. I was very surprised that he went and changed when he was told only once and he changed very quickly, which was un-usual for him!! He was very tired when he got back in the evening but he managed to finish his homework and went to bed an hour earlier. He does not seem to have too much side effects today except a little more tired. I will continue to keep you posted.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Anyone having to go off Dilantin due to long-term side effects? cstinner Epilepsy 21 10-21-2009 06:34 AM
    So is long-term medication for ADD good or bad? cme12299 ADD / ADHD 6 03-05-2008 07:37 AM
    Lexapro long term effects? Greg Candido Panic Disorders 3 07-29-2006 10:47 AM
    Long term effects of Pain killers Bictwin Pain Management 3 03-25-2006 03:49 PM
    Can long-term Xanax make me sick? mjewell Anxiety 16 06-11-2005 12:15 PM
    Long-term effects of Adderall mikilyn ADD / ADHD 29 02-23-2005 10:21 AM
    SSRIs, long term use? howard678 Anxiety 12 12-08-2004 08:57 PM
    Concerta & long term use Tailwags ADD / ADHD 2 11-13-2004 11:02 PM
    long term adderall usage and dosage bannberry ADD / ADHD 1 12-07-2003 02:05 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 05:37 PM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!